Mississippi, 2004

Hurricane in Mississippi, September 16, 2004

September 16, 2004 · NWS JAN · 16 events in 16 counties and zones

Hurricane Ivan made landfall at 2:02 AM, September 16, near Gulf Shores, Alabama as a upper Category 3 hurricane. The western side of Ivan effected a large portion of Eastern Mississippi as the center moved north through Alabama.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1.5 million
Crop damage
$501,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Hurricane Ivan made landfall at 2:02 AM, September 16, near Gulf Shores, Alabama as a upper Category 3 hurricane. The western side of Ivan effected a large portion of Eastern Mississippi as the center moved north through Alabama. Thousands of trees were blown down across Eastern Mississippi during the event as well as hundreds of power lines. The strong wind itself did not cause much structural damage, however the fallen trees did. These downed trees accounted for several hundred homes, mobile homes and businesses to be damaged or destroyed. Most locations across Eastern Mississippi reported sustained winds between 30 and 40 mph with Tropical Storm force gusts between 48 and 54 mph. The strongest reported winds occurred in Newton, Lauderdale and Oktibbeha counties. A Mississippi mesonet site, in Newton, reported maximum sustained winds of 42 mph and peak gust of 54 mph. At Key Field in Meridian, maximum sustained winds were reported at 43 mph with a peak gust of 61 mph. The highest sustained and peak wind occurred at the Mississippi State Climate Lab in Starkville. This site reported maximum sustained winds of 52 mph and a peak gust of 64 mph.Overall, rainfall totals were held in check as Ivan steadily moved north. The heaviest rains were confined to far Eastern Mississippi where 3 to 4 inches fell over a 15 hour period. Due to the duration of the rain no flooding was reported.Across Eastern Mississippi, Hurricane Ivan was responsible for one fatality. This fatality occurred in Brooksville when a tree fell on a man. Damage from Ivan was estimated at $200 Million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 15, 7:30 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 15, 7:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
830 PM CDT WED SEP 15 2004

.SYNOPSIS...LATEST SATELLITE IMAGERY AND SURFACE OBSERVATION DATA
SHOW THAT HURRICANE IVAN/S TRACK MAY BE STARTING TO BECOME MORE NNE
AS IT PREPARES FOR LANDFALL. SURFACE OBSERVATIONS AND BUOY DATA SHOW
TROPICAL STORM FORCE WINDS ALL ALONG THE CENTRAL GULF COAST FROM THE
EAST SIDE OF MOBILE BAY TO THE COASTAL AREAS DUE SOUTH OF NEW
ORLEANS. FURTHERMORE...ONE BUOY AT THE MOUTH OF THE MISSISSIPPI IS
SHOWING HURRICANE FORCE WINDS.
&&

.UPDATE...WILL BE VERY CLOSELY MONITORING THIS POSSIBLE DEVELOPMENT
OVER THE NEXT HOUR OR TWO. IF THIS SLIGHT CHANGE IN THE STORM/S
TRACK IS GENUINE...THIS COULD HAVE A BENEFICIAL AFFECT FOR THE
WEATHER ACROSS THE ARK-LA-MISS OVER THE NEXT 24 HOURS. IF THIS TREND
CONTINUES...AS WE ARE BEGINNING TO THINK...THEN STRONGLY THINK THAT
FORREST...CLARKE AND JONES COUNTIES WILL NOT SEE SUSTAINED HURRICANE
FORCE WINDS WITH IVAN. IN RESPONSE TO THIS NEW...INCOMING
INFORMATION...WILL PROBABLY DOWNGRADE THE INLAND HURRICANE WARNING
TO AN INLAND TROPICAL STORM WARNING. HAVE NO PLANS ON CHANGING THE
CURRENT INLAND TROPICAL STORM WARNING THAT IS CURRENTLY IN
PLACE...ONLY PLAN ON ADDING THE AFOREMENTIONED THREE COUNTIES TO IT.
ALSO...WILL REPLACE THE INLAND TROPICAL STORM WATCH WITH A WIND
ADVISORY...AND THE CURRENT WIND ADVISORY WITH A LAKE WIND ADVISORY.

THE WATCHES/WARNINGS/ADVISORIES SECTION BELOW DOES NOT REFLECT THE
PROPOSED CHANGES MENTIONED ABOVE.

PLANNING ON UPDATING THE ZONES AND GRIDS TO REFLECT THE ABOVE
INFORMATION AND WILL LOWER THE WIND SPEEDS AND GUSTS.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...INLAND HURRICANE WIND WARNING TONIGHT AND THURSDAY
     MSZ058-066-074.
     INLAND TROPICAL STORM WIND WARNING TONIGHT AND THURSDAY
     MSZ031-039-045-046-051-052-056-057-064-065-072>073.
     FLOOD WATCH FOR FLASH FLOODING TONIGHT AND THURSDAY
     MSZ058-066-074.
     INLAND TROPICAL STORM WIND WATCH LATE TONIGHT AND THURSDAY
     MSZ028>030-032-033-037-038-043-044-048>050-054-055-062-063.
     WIND ADVISORY THURSDAY MSZ018-019-025>027-034>036-040>042-047-
     053-059>061.
LA...WIND ADVISORY THURSDAY LAZ007>009-015>016-023>026.
AR...WIND ADVISORY THURSDAY ARZ074>0075.

&&

18/HENRY
Hazardous weather outlook, Sep 15, 8:42 PM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
942 PM CDT WED SEP 15 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
162103-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
942 PM CDT WED SEP 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...FLOODING...
THE WESTERN MOST RAINBANDS ASSOCIATED WITH HURRICANE IVAN ARE
EXPECTED TO PUSH INTO PORTIONS OF SOUTHEAST AND EASTERN
MISSISSIPPI LATER TONIGHT AND ON THURSDAY. THE HEAVIEST RAINS
WILL LIKELY REMAIN TO THE EAST ACROSS ALABAMA. HOWEVER...SOME OF
THE OUTER BANDS COULD LINGER ACROSS FAR EASTERN MISSISSIPPI
BRINGING THE POTENTIAL FOR 1 TO POSSIBLY 3 INCHES OF RAIN.

...NON PRECIPITATION...
HURRICANE IVAN IS EXPECTED TO BRING UNUSUALLY STRONG WINDS TO THE
LOWER MISSISSIPPI VALLEY FOR THE REST OF TONIGHT AND LASTING
THROUGH TOMORROW AFTERNOON. THE STRONGEST WINDS WILL OCCUR OVER
SOUTHEAST AND EASTERN MISSISSIPPI...CLOSEST TO EXPECTED PATH OF
THE CENTER OF CIRCULATION.

AN INLAND TROPICAL STORM WIND WARNING HAS BEEN ISSUED FOR
SOUTHEAST AND EXTREME EAST CENTRAL MISSISSIPPI FOR TONIGHT AND
TOMORROW FOR AREAS EAST OF A LINE FROM COLUMBIA...TO FOREST...TO
COLUMBUS. THIS AREA CAN EXPECT SUSTAINED WINDS BETWEEN 40 AND 50
MPH WITH OCCASIONAL GUSTS TO 65 MPH.

A WIND ADVISORY HAS BEEN ISSUED FOR THE AREAS ALONG AND EAST OF
I-55 AND WEST OF THE INLAND TROPICAL WIND WARNING. THIS AREA CAN
EXPECT SUSTAINED WINDS BETWEEN 25 AND 35 MPH WITH HIGHER GUSTS.

THE REST OF THE AREA WILL BE UNDER A LAKE WIND ADVISORY FOR
THURSDAY WITH SUSTAINED WINDS NEAR 20 MPH AND HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED TONIGHT AND THURSDAY AS
HURRICANE IVAN MOVES INLAND.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 hurricane (typhoon). Local standard time, as filed.

Hurricane (Typhoon), Clarke

When
September 16, 12:00 AM CST to 4:00 PM CST
Where
Clarke forecast zone
Property damage
$94,000
Crop damage
$31,000
Reported by
OFFICIAL NWS OBS.
Coordinates
32.041, -88.689 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Clay

When
September 16, 12:00 AM CST to 4:00 PM CST
Where
Clay forecast zone
Property damage
$94,000
Crop damage
$31,000
Reported by
OFFICIAL NWS OBS.
Coordinates
33.656, -88.782 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Covington

When
September 16, 12:00 AM CST to 4:00 PM CST
Where
Covington forecast zone
Property damage
$94,000
Crop damage
$31,000
Reported by
OFFICIAL NWS OBS.
Coordinates
31.633, -89.553 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Forrest

When
September 16, 12:00 AM CST to 4:00 PM CST
Where
Forrest forecast zone
Property damage
$94,000
Crop damage
$31,000
Reported by
OFFICIAL NWS OBS.
Coordinates
31.189, -89.258 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Jasper

When
September 16, 12:00 AM CST to 4:00 PM CST
Where
Jasper forecast zone
Property damage
$94,000
Crop damage
$31,000
Reported by
OFFICIAL NWS OBS.
Coordinates
32.019, -89.119 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Jones

When
September 16, 12:00 AM CST to 4:00 PM CST
Where
Jones forecast zone
Property damage
$94,000
Crop damage
$31,000
Reported by
OFFICIAL NWS OBS.
Coordinates
31.623, -89.169 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Kemper

When
September 16, 12:00 AM CST to 4:00 PM CST
Where
Kemper forecast zone
Property damage
$94,000
Crop damage
$31,000
Reported by
OFFICIAL NWS OBS.
Coordinates
32.755, -88.641 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Lamar

When
September 16, 12:00 AM CST to 4:00 PM CST
Where
Lamar forecast zone
Property damage
$94,000
Crop damage
$31,000
Reported by
OFFICIAL NWS OBS.
Coordinates
31.206, -89.509 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Lauderdale

When
September 16, 12:00 AM CST to 4:00 PM CST
Where
Lauderdale forecast zone
Property damage
$94,000
Crop damage
$31,000
Reported by
OFFICIAL NWS OBS.
Coordinates
32.404, -88.662 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Lowndes

When
September 16, 12:00 AM CST to 4:00 PM CST
Where
Lowndes forecast zone
Property damage
$94,000
Crop damage
$31,000
Reported by
OFFICIAL NWS OBS.
Coordinates
33.473, -88.443 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Marion

When
September 16, 12:00 AM CST to 4:00 PM CST
Where
Marion forecast zone
Property damage
$94,000
Crop damage
$31,000
Reported by
OFFICIAL NWS OBS.
Coordinates
31.231, -89.822 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Neshoba

When
September 16, 12:00 AM CST to 4:00 PM CST
Where
Neshoba forecast zone
Property damage
$94,000
Crop damage
$31,000
Reported by
OFFICIAL NWS OBS.
Coordinates
32.754, -89.118 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Newton

When
September 16, 12:00 AM CST to 4:00 PM CST
Where
Newton forecast zone
Property damage
$94,000
Crop damage
$31,000
Reported by
OFFICIAL NWS OBS.
Coordinates
32.400, -89.119 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Noxubee

When
September 16, 12:00 AM CST to 4:00 PM CST
Where
Noxubee forecast zone
Property damage
$94,000
Crop damage
$31,000
Reported by
OFFICIAL NWS OBS.
Coordinates
33.110, -88.570 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Oktibbeha

When
September 16, 12:00 AM CST to 4:00 PM CST
Where
Oktibbeha forecast zone
Property damage
$94,000
Crop damage
$31,000
Reported by
OFFICIAL NWS OBS.
Coordinates
33.425, -88.879 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Winston

When
September 16, 12:00 AM CST to 4:00 PM CST
Where
Winston forecast zone
Deaths
1 direct, 0 indirect
Property damage
$94,000
Crop damage
$31,000
Reported by
OFFICIAL NWS OBS.
Coordinates
33.089, -89.034 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Hurricane (Typhoon), Winston2004-09-1654MaleOutside/Open AreasDirect

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, September 2004The 2004 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420738, 5420739, 5420740, 5420741, 5420742, 5420743, 5420744, 5420745, 5420746, 5420747, 5420748, 5420749, 5420750, 5420751, 5420752, 5420753.